Photo Courtesy of Cindy Fox
We are a baseball family. I played Little League Baseball® and so did both of my boys. Our oldest son went on the play collegiate baseball and was scouted by several Major League teams, and was Taylor’s idol. Like his older brother, Taylor played Little League and then played on his high school team. He was a very talented player, and had dreams of pitching in college and one day playing in the pros.
Taylor was very competitive at everything he did – in school and in his social life. During high school, he was never satisfied with just being in the starting lineup, he wanted to be the number one pitcher on his squad. One of his coaches told him that he needed to “get bigger” to improve his chances of becoming the ace. Taylor was already over six feet tall and weighed 175 pounds at 16 years old, he really didn’t need to “get bigger”. With those instructions, he began using dietary supplements and working out to help him put on more weight.
What we didn’t know was that half of the boys on Taylor’s high school team were actively using anabolic steroids to help them get bigger. When Taylor stepped into his high school dugout, he found another “tool” that he could use to help him achieve his objective. He was introduced to a dealer while working out at our local gym and began injecting two different types of anabolic steroids. Over the next 90 days, he put on 30 pounds of lean muscle. With the changes in his body, he began to throw much harder. He moved into a new, fast-paced social group. He couldn’t walk in front of a mirror without flexing his guns.
In addition to the physical changes, his moods began to swing dramatically. We experienced his “roid rage” first hand. He began to curse at his mom and me when we crossed him in even minor ways. We knew that something was wrong, so we took him to our family physician who didn’t recognize the problem. We visited with a dermatologist to treat the severe acne that had developed on Taylor’s back (a textbook side effect of steroids), and later to a psychiatrist who got him to admit what he’d been doing and instructed Taylor to quit “cold turkey.” We didn’t know any better.
About six weeks later, Taylor committed suicide, and our lives fell apart. We lost our son – a young man with a passion for baseball and a zest for life.
Of course, we knew of the widespread use of steroids by professional athletes. But, we had no idea how to help our son and we were blindsided when we learned how many young people are using these and other appearance and performance enhancing substances. Nationally, about one out of sixteen high school students admit to using anabolic steroids. We also didn’t know that about 25 percent of dietary supplements are spiked with anabolic steroids. And that, tragically, suicide is one of the devastating results of steroid withdrawal.
Like most parents reading this story, we didn’t want to even let the thought cross our minds that our son might be participating in this behavior – “Taylor would never do that, we thought”.
In our grief, we poured ourselves into learning more about steroid and appearance and performance enhancing substances. If only we had educated ourselves about how to recognize the signs of steroid use, we could have recognized the fact that Taylor was using and just might have been able to take steps to prevent the tragedy that unfolded in our family.
The next year, 2004, we founded the Taylor Hooton Foundation to provide parents, coaches, and other adult influencers with the knowledge and tools to become educated about the dangers of these powerful drugs. For more information, please visit taylorhooton.org.
By Don Hooton, President and Founder of the Taylor Hooton Foundation
source Little League Organization